Last Shot: Chemical Warfare Takes Its Toll

Categories: Last Shot

self3-thumb-320x398.jpg
Lindsey Best
Andrew Youssef
[Editor's Note: Long-time concert photographer Andrew Youssef found out two years ago that he had stage IV colon cancer. In that time, he has continued to shoot tons of music events, on top of other freelance work and working a day job at a hospital, of all places. As he continues to fight for his life, this series allows him to tell his story in his own words.]

It will be close to two years now since I received my first dose of chemotherapy, and the memory of walking into my doctor's office is still vivid. I chose one of the plush recliners amongst the ten or so other patients present in the room. Although I was very weak and cachectic, I still didn't look like I fit in. Compared to the other cancer patients, I was fifteen to twenty years younger than everyone else. It was, and still is, a cruel and painful reminder of how unlucky I am to have contracted this disease.

See Also:
-Last Shot: A Concert Photographer's Battle With Cancer
-Last Shot: Helplessness Blues at a Fleet Foxes Concert

Some of the essentials required to get through chemotherapy include bringing some sort of laptop or iPad that can function as a source of entertainment. The doctors' office does show movies for patients, but when you have been going for over two years on a weekly or bi-weekly basis, even reruns of I Love Lucy lose their laugh appeal. You can also tell what age demographic the place is aiming for by even showing those episodes.

The nurses know not to approach me with their needle unless I have my headphones in place. My morose sense of humor usually dictates that I listen to Meshuggah's "Bleed" or Slayer's "Chemical Warfare" prior to them inserting the needle into my vein. I've been on a number of chemotherapeutic agents in my time, but let's examine both my savior and nemesis: a drug called Erbitux (Cetuximab).

While my pharmaceutical background could bore you with its mechanism of action, I will spare you and tell you about its interesting side effects. An acne-like rash soon consumed my body from head to toe a few weeks after my initial dose. My oncologist boasted it was the worst rash he had ever seen as a result from this drug. Wow, lucky me. One thing that amazed me was that the acne would also surface underneath my nail beds. Soon it would be painful to even grasp objects.

Being covered in acne really doesn't do wonders for your self esteem. I felt my appearance was traumatic enough with my weight loss, but looking like a teenager gone horribly wrong pretty much made me feel like a leper. I wore hats initially to try and conceal my face. Luckily, I didn't get outside that much, as the first couple of months I spent at home or either at my oncologist.


Advertisement

My Voice Nation Help
1 comments
Lois Giles
Lois Giles

I wish this man would research Hemp oils... I wish him the very best.

Now Trending

St. Louis Concert Tickets

From the Vault

 

Clubs

Loading...